02 Aug 2013, BioSpectrum Bureau , BioSpectrum
Singapore: FDA has notified healthcare professionals and patients that acetaminophen has been associated with a risk of rare but serious skin reactions.
Acetaminophen is a common active ingredient to treat pain and reduce fever. It is included in many prescription and over-the-counter (OTC) products.
These skin reactions, known as Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), can be fatal.
These reactions can occur with first-time use of acetaminophen or at any time while it is being taken. Other drugs used to treat fever and pain/body aches (eg, non-steroidal anti-inflammatory drugs, or NSAIDS, such as ibuprofen and naproxen) also carry the risk of causing serious skin reactions, which is already described in the warnings section of their drug labels.
The FDA clarified that it is difficult to determine how frequently serious skin reactions occur with acetaminophen, due to the widespread use of the drug, differences in usage among individuals (eg, occasional vs long-term use), and the long period of time that the drug has been on the market; however it is likely that these events (ie, SJS, TEN, and AGEP) occur rarely.